Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 95, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 19, 2020, 4:12 PM EDT for 4 counties in Indiana. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2020, 4:12 PM EDT (20:12 UTC)
- Expired
- Jul 19, 2020, 4:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brown County, IN, Johnson County, IN, Monroe County, IN, Morgan County, IN
The radar
The Indianapolis radar (KIND), 47 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 4:35 PM EDT | TSTM WND DMG | 2 Sse Lake Lemon, IN | TREE DOWN. TIME ESTD FROM RADAR. |
| Jul 19, 4:50 PM EDT | TSTM WND DMG | 1 Wsw Nashville, IN | TREE DOWN. TIME ESTD FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 930 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1208 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
801
WUUS53 KIND 192012
SVRIND
INC013-081-105-109-192045-
/O.NEW.KIND.SV.W.0095.200719T2012Z-200719T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
412 PM EDT Sun Jul 19 2020
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Northeastern Monroe County in south central Indiana...
Southeastern Morgan County in central Indiana...
Northwestern Brown County in south central Indiana...
Southwestern Johnson County in central Indiana...
* Until 445 PM EDT.
* At 412 PM EDT, a severe thunderstorm was located 8 miles southwest
of Martinsville, or 10 miles north of Bloomington, moving east at
20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Nashville, Morgantown, Mahalasville, Spearsville, Helmsburg, Lake
Lemon, Beanblossom and Unionville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3925 8659 3938 8656 3944 8618 3917 8618
TIME...MOT...LOC 2012Z 270DEG 17KT 3931 8649
HAIL...1.00IN
WIND...60MPH
$$
KH2 follow-up statements
232
WWUS53 KIND 192030
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
430 PM EDT Sun Jul 19 2020
INC081-192039-
/O.CAN.KIND.SV.W.0095.000000T0000Z-200719T2045Z/
Johnson IN-
430 PM EDT Sun Jul 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JOHNSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3925 8659 3936 8656 3937 8625 3934 8625
3934 8618 3917 8618
TIME...MOT...LOC 2029Z 270DEG 17KT 3931 8638
$$
INC013-105-109-192045-
/O.CON.KIND.SV.W.0095.000000T0000Z-200719T2045Z/
Monroe IN-Morgan IN-Brown IN-
430 PM EDT Sun Jul 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHEASTERN MONROE...SOUTHEASTERN MORGAN AND NORTHWESTERN BROWN
COUNTIES...
At 429 PM EDT, a severe thunderstorm was located 8 miles south of
Martinsville, or 12 miles northeast of Bloomington, moving east at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Nashville, Morgantown, Mahalasville, Spearsville, Helmsburg, Lake
Lemon, Beanblossom and Unionville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3925 8659 3936 8656 3937 8625 3934 8625
3934 8618 3917 8618
TIME...MOT...LOC 2029Z 270DEG 17KT 3931 8638
HAIL...1.00IN
WIND...60MPH
$$
KH946
WWUS53 KIND 192043
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
443 PM EDT Sun Jul 19 2020
INC013-105-109-192053-
/O.EXP.KIND.SV.W.0095.000000T0000Z-200719T2045Z/
Monroe IN-Morgan IN-Brown IN-
443 PM EDT Sun Jul 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONROE...
SOUTHEASTERN MORGAN AND NORTHWESTERN BROWN COUNTIES WILL EXPIRE AT
445 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3925 8659 3936 8656 3937 8625 3934 8625
3934 8618 3917 8618
TIME...MOT...LOC 2043Z 270DEG 17KT 3931 8630
$$
KHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 4:00 PM EDT, 12 minutes earlier.
Area forecast discussion, Jul 19, 4:00 PM EDT, 12 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 400 PM EDT Sun Jul 19 2020 .UPDATE... The SYNOPSIS...NEAR TERM...SHORT TERM and LONG TERM Sections have been updated below. && .SYNOPSIS... Issued at 354 PM EDT Sun Jul 19 2020 Showers and thunderstorms will be prevalent through most of the forecast. Highest chances will be today, tonight, Tuesday and Wednesday. Heat advisory remains for portions of south central Indiana as heat indices have approached 105. Temperatures look to cool back towards seasonal for the beginning the week. && .NEAR TERM /Today and Tonight/... Issued at 354 PM EDT Sun Jul 19 2020 Thunderstorms are currently developing along a boundary across central Indiana. Heavy rain and wind gusts in excess of 60 mph is the primary threat within these thunderstorms. Greatest threat for severe weather looks to be north of central Indiana, where the LLJ is strongest and oriented parallel to storm motion. As these storms move south, convective development is expected to continue. Southern portions of central Indiana have had less inhibited diurnal warming, with slightly steeper surface lapse rates. The boundary responsible for the primary lift is moving slowly and is not expected to be south of the region until later tonight. With this in mind, there remains a chance of showers and thunderstorms through late this evening. Threat of excessive heat is now more focused to the south where highs will reach the low to mid 90s with dew points in the upper 70s. This translates to hear indices in the mid 100s. Overnight, temperatures will cool as the boundary moves south of the region. Expect overnight lows near 70. && .SHORT TERM /Monday and Wednesday/... Issued at 354 PM EDT Sun Jul 19 2020 The boundary looks to stall near the southern border of central Indiana during the day tomorrow. North of this boundary, expect milder tempertures and dew points. South of the boundary, cloud cover and precipitation will cause localized areas of high temperatures. Some locations may again be in the low 90s, but extent will be limited. Southwest motion will induce a moisture return on Tuesday. This will provide thunderstorm chances in the afternoon and evening. There will be a threat of severe weather on Tuesday. Large lapse rates in the low and mid levels along with some mid level dry air will be enough to provide a threat of severe wind gusts along organized convective features. Isolated large hail also looks to be a possibility. More large scale forcing associated with an upper level trough approaching Indiana on Wednesday will provide another chance for showers and thunderstorms. Models currently vary greatly in timing, but there is moderate confidence in some precipitation Wednesday afternoon and evening. && .LONG TERM /Thursday through Sunday/... Issued at 354 PM EDT Sun Jul 19 2020 As the upper level trough moves through Indiana on Thursday, precipitation chances will gradually decrease. High pressure looks to move in later in the week, and with it the return of above seasonal temperatures. Central Indiana looks to be on the periphery of greatest large scale subsidence, and therefor will be within a region of chances of diurnal showers and thunderstorms. && .AVIATION /Discussion for 191800z TAF issuance/... Issued at 1232 PM EDT Sun Jul 19 2020 A line of thunderstorms currently moving east across eastern Illinois should stay north of all sites but KLAF, which could get clipped by the southern edge of the line early in the TAF period. Will include a tempo thunder group there. Elsewhere, more convective development is expected later this afternoon/evening along and ahead of a cold frontal boundary that will be moving into central Indiana and then stalling to the south of the sites. Low confidence in the timing/coverage of this convection as high resolution models are showing a lot of variety in solutions. Ultimately, think outside of any storms should see little impact to flight category, with the exception of a few hours of possible postfrontal MVFR ceilings. Will run with a VCTS for much of the afternoon/evening and leave out more explicit thunder mention due to low confidence. Winds out of the southwest around 10 to 15 kts with gusts to around 20 to 25 kts should continue through sunset, at which point they should decrease. Also look for a direction change to westerly/northwesterly moving through after 0z with the frontal passage, then becoming light and variable late overnight and lasting through Monday. && .IND WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM EDT this evening for INZ051>057-060>065- 067>072. && SYNOPSIS...Updike NEAR TERM...Updike SHORT TERM...Updike LONG TERM....Updike/CP AVIATION...CP
Hazardous weather outlook, Jul 19, 5:01 AM EDT, 11 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 501 AM EDT Sun Jul 19 2020 INZ021-028>031-035>049-051>057-060>065-067>072-200915- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 501 AM EDT Sun Jul 19 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Hot and humid today. Thunderstorms are possible, and some could be severe. Hazards: Heat indices up to around 105 could lead to heat illnesses. Damaging winds, hail, heavy rain, and lightning in thunderstorms. Timing: Heat and severe thunderstorms this afternoon into early evening. Other thunderstorms are then possible into the overnight. Discussion: A cold front will move into the area, bringing chances for thunderstorms. Hot and humid conditions will continue today ahead of the front. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: Hot and humid conditions can be expected along with chances for thunderstorms. Isolated severe thunderstorms are possible Tuesday. Discussion: Hot and humid air will remain across central Indiana into next week. A front remaining in the area will keep chances for thunderstorms around. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon. .STORM MOTION STATEMENT... The expected storm motion this afternoon is from the west at around 30 MPH. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 19, 1:32 PM EDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
132 PM EDT Sun Jul 19 2020
INZ021-028>030-035-043-191815-
Clinton IN-Fountain IN-Warren IN-Vermillion IN-Tippecanoe IN-
Carroll IN-
132 PM EDT Sun Jul 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CARROLL...CENTRAL
FOUNTAIN...TIPPECANOE...NORTHWESTERN CLINTON...WARREN AND NORTH
CENTRAL VERMILLION COUNTIES UNTIL 215 PM EDT...
At 131 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Delphi to near Danville. Movement was east
at 40 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Lafayette, West Lafayette, Covington, Veedersburg, Williamsport,
Attica, Flora, Rossville, Shadeland, Dayton, Battle Ground, Mulberry,
West Lebanon, Burlington, Perrysville, Newtown, Pine Village,
Mellott, State Line City and Purdue University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4056 8638 4043 8638 4035 8651 4021 8691
4021 8709 4015 8709 4003 8744 4019 8753
4048 8752 4048 8709 4056 8709
TIME...MOT...LOC 1731Z 281DEG 33KT 4052 8665 4023 8760
CPSpecial weather statement, Jul 19, 2:01 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
201 PM EDT Sun Jul 19 2020
INZ030-031-037-038-191845-
Howard IN-Clinton IN-Tipton IN-Boone IN-
201 PM EDT Sun Jul 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR CLINTON...HOWARD...NORTHERN BOONE
AND TIPTON COUNTIES UNTIL 245 PM EDT...
At 201 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kokomo to 12 miles southwest of Frankfort.
Movement was east at 40 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Kokomo, Frankfort, Lebanon, Tipton, Windfall, Greentown, Thorntown,
Russiaville, Kirklin, Colfax, Sharpsville, Michigantown, Kempton,
Ulen and Indian Heights.
LAT...LON 4039 8586 4022 8617 4022 8624 4018 8624
4001 8654 4019 8670 4031 8670 4043 8648
4043 8638 4049 8638 4056 8624 4056 8586
TIME...MOT...LOC 1801Z 289DEG 36KT 4044 8619 4017 8669
CPSpecial weather statement, Jul 19, 2:52 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
252 PM EDT Sun Jul 19 2020
INZ039>041-047>049-191930-
Henry IN-Madison IN-Delaware IN-Hancock IN-Hamilton IN-Marion IN-
252 PM EDT Sun Jul 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MADISON...HANCOCK...
SOUTHWESTERN DELAWARE...NORTHEASTERN MARION...WESTERN HENRY AND
SOUTHEASTERN HAMILTON COUNTIES UNTIL 330 PM EDT...
At 252 PM EDT, Doppler radar was tracking a strong thunderstorm near
Noblesville, or 13 miles west of Anderson, moving southeast at 40
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Indianapolis, Anderson, Carmel, Fishers, Noblesville, Lawrence,
Greenfield, Westfield, Cicero, McCordsville, Pendleton, Fortville,
Chesterfield, Ingalls, Lapel, Edgewood, Daleville, Shirley,
Markleville and Kennard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3979 8558 3978 8563 3972 8563 3970 8565
3970 8574 3998 8619 4022 8596 4022 8586
4011 8532
TIME...MOT...LOC 1852Z 300DEG 36KT 4006 8595
CPSpecial weather statement, Jul 19, 3:15 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
315 PM EDT Sun Jul 19 2020
INZ046>048-054>056-192000-
Johnson IN-Morgan IN-Hendricks IN-Shelby IN-Hancock IN-Marion IN-
315 PM EDT Sun Jul 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHELBY...
SOUTHWESTERN HANCOCK...NORTHEASTERN MORGAN...JOHNSON...NORTHEASTERN
HENDRICKS AND MARION COUNTIES UNTIL 400 PM EDT...
At 314 PM EDT, Doppler radar was tracking a strong thunderstorm near
Indianapolis, moving southeast at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Indianapolis, Shelbyville, Carmel, Greenwood, Lawrence, Plainfield,
Franklin, Brownsburg, Beech Grove, Speedway, Mooresville, Danville,
Southport, Avon, New Whiteland, Cumberland, Whiteland, Bargersville,
New Palestine and Meridian Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3938 8610 3979 8652 3993 8629 3993 8610
3967 8567
TIME...MOT...LOC 1914Z 317DEG 24KT 3976 8619
CPLocal storm report, Jul 19, 3:16 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
316 PM EDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG 1 ENE BROAD RIPPLE 39.87N 86.12W
07/19/2020 MARION IN TRAINED SPOTTER
POWER LINES DOWN.
&&
AGMSpecial weather statement, Jul 19, 3:51 PM EDT, 21 minutes before
Special Weather Statement National Weather Service Indianapolis IN 351 PM EDT Sun Jul 19 2020 INZ048-049-056-057-192030- Rush IN-Henry IN-Shelby IN-Hancock IN- 351 PM EDT Sun Jul 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SHELBY...SOUTHERN HANCOCK...RUSH AND SOUTHWESTERN HENRY COUNTIES UNTIL 430 PM EDT... At 351 PM EDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles north of Shelbyville to near Dublin. Movement was southeast at 20 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Shelbyville, Greenfield, Rushville, Knightstown, New Palestine, Morristown, Carthage, Spiceland, Lewisville, Fairland, Milroy, Glenwood, Straughn, Dunreith, Waldron, Mays, Moscow, Boggstown, Marietta and New Salem. LAT...LON 3951 8530 3939 8594 3975 8595 3990 8529 TIME...MOT...LOC 1951Z 297DEG 16KT 3965 8581 3979 8524 CP
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 1:25 PM EDT | Severe Thunderstorm Warning | IND | Carroll | 35 min |
| Jul 19, 1:32 PM EDT | Special Weather Statement | IND | Fountain, Tippecanoe, Warren | 43 min |
| Jul 19, 2:01 PM EDT | Special Weather Statement | IND | Boone, Clinton, Howard, Tipton | 44 min |
| Jul 19, 2:52 PM EDT | Special Weather Statement | IND | Hamilton, Hancock, Madison | 38 min |
| Jul 19, 3:15 PM EDT | Special Weather Statement | IND | Johnson, Marion | 45 min |
| Jul 19, 3:51 PM EDT | Special Weather Statement | IND | Rush, Shelby | 39 min |
| Jul 19, 4:02 PM EDT | Severe Thunderstorm Warning | IND | Rush | 28 min |
| Jul 19, 5:00 PM EDT | Special Weather Statement | IND | Brown | 30 min |
| Jul 19, 6:06 PM EDT | Special Weather Statement | IND | Morgan | 24 min |
| Jul 19, 6:10 PM EDT | Severe Thunderstorm Warning | IND | Clay, Owen, Putnam | 35 min |
| Jul 19, 6:38 PM EDT | Special Weather Statement | IND | Morgan | 37 min |
| Jul 19, 6:45 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Greene, Jackson, Lawrence, Monroe and 2 more | 30 min |
| Jul 19, 7:42 PM EDT | Areal Flood Advisory | IND | Greene, Monroe, Morgan, Owen | 3 hr |
| Jul 19, 7:58 PM EDT | Severe Thunderstorm Warning | IND | Lawrence | 32 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.